Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Gray, ME

July 15, 2002Cumberland County, York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 15, 2002, 4:35 PM EDT for Cumberland County, York County, Maine. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2002, 4:35 PM EDT (20:35 UTC)
Expired
Jul 15, 2002, 5:00 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Whole counties

Counties Cumberland County, ME, York County, ME

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:00 PM EDTHail 0.88East Baldwin, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS51 KGYX 152035
SVRGYX
MEC005-031-152100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
435 PM EDT MON JUL 15 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CUMBERLAND COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE SEBAGO LAKE REGION
  NORTHWESTERN YORK COUNTY IN SOUTHWEST MAINE

* UNTIL 500 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR FRYEBURG...MOVING TO THE SOUTHEAST AT 30 
MPH.

LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THESE STORMS.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

$$

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHWEST MAINE AND SOUTHWESTERN NEW HAMPSHIRE.

LAT...LON 4398 7074 4382 7078 4377 7098 4361 7097
          4365 7058 4397 7038

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:25 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 15, 2:25 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT MON JUL 15 2002

ZONES...
MAIN CONCERN IS SEVERE WEATHER THREAT THROUGH 8 PM. SPC WILL BE
PUTTING UP A WATCH FOR SOUTHWEST ME AND SOUITHERN NH.

FIRST LINE OF CONVECTION MOVING OVER THE COASTAL WATERS AT THIS
TIME.  IT PRODUCED A FEW STRONG THUNDERSTORMS BUT NO REPORTS OF ANY
SIGNIFICANT WEATHER RECEIVED.  A SECOND LINE IS DEVELOPING JUST
AHEAD OF THE APPROACHING COLD FRONT.  THIS LINE EXTENDS ACROSS THE
MOUNTAIN ZONES OF WESTERN ME AND NH.

WILL PUT IN A THROUGH THIS EVENING PERIOD FOR ZONES...AND MENTION
POSSIBLE STRONG /OR SEVERE/ THUNDERSTORMS UNTIL 8 PM FOR SOUTHERN
...CENTRAL AND COASTAL ZONES...DEPENDING ON WHERE THE WATCH IS
ISSUED.

BEHIND THE FRONT AS THE STRONG 500 MB CUTOFF DRIFTS SOUTHEASTWARD A
NEW AIR MASS MOVES IN WITH COOLER AND LESS HUMID CONDITIONS.
LIMITED RH BEHIND THE FRONT AND UPPER LEVEL CUTOFF MOVES OUT FAIRLY
QUICLY SO NOT MUCH CLOUD FORMATION DURING TUESDAY.

A NORTH-SOUTH ORIENTATED WARM FRONT MOVES INTO THE REGION WEDNESDAY
AND WEDNESAY NIGHT BRINGING A CHANCE OF RW/TRW.  THIS WILL PERIST
THROUIGH THU/EARLY THU NIGHT WHEN A COLD FRONT MOVES THROUGH.  A
RETURN TO DRIER...COOLER...LESS HUMID WX ON FRIDAY.

FOR POPS AND TEMPS...USING FWC/MAV COMPROMISE IN THE SHORT RANGE AND
MEX IN THE LONG RANGE.

CWF...
WINDS/SEAS WILL REMAIN BELOW SCA LEVELS.  WILL CONTINUE TO MENTION
STRONG THUNDERSTORMS THIS EVENING.

PRELIMINARY PWMWRKZFP/PWMWRKCWF AVBL IN AWIPS.  HAVE NOT YET ADDED
THE PERIOD TO COVER CURRENT CONVECTION IN THE PWMWRKZFP PRODUCT.

FCSTID = 2

.GYX...
ME...NONE.
NH...NONE.

SJC

In the hours before

Special weather statement, Jul 15, 3:00 PM EDT, 1 hour 35 minutes before
MEZ012-013-019>021-NHZ003>006-152000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT MON JUL 15 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM...

AT 300 PM WEATHER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING
SOUTHEAST OUT OF THE MOUNTAINS OF WESTERN MAINE AND NORTHERN NEW
HAMPSHIRE.  THESE STORMS HAVE HEAVY RAIN AND FREQUENT LIGHTNING.

HAIL AND STRONG GUSTY WINDS ARE POSSIBLE AS THESE STORMS MOVE
THROUGH CENTRAL NEW HAMPSHIRE AND THE FOOTHILLS AND INTERIOR CENTRAL
AND SOUTHERN MAINE THROUGH 4 PM.  THIS INCLUDES SOUTHERN OXFORD...
SOUTHERN FRANKLIN...KENNEBEC...ANDROSCOGGIN AND NORTHERN CUMBERLAND
COUNTIES IN MAINE AND CARROLL AND GRAFTON COUNTIES IN NEW HAMPSHIRE.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES.

IF POSSIBLE...REPORT SEVERE WEATHER...LARGE HAIL OR DAMAGING WINDS
...TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
INFORMATION TO THE NATIONAL WEATHER SERVICE IN GRAY. STAY TUNED TO

NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
POSSIBLE SEVERE THUNDERSTORM WARNINGS.

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:43 PM EDTSevere Thunderstorm WarningGYXOxford32 min
Jul 15, 4:05 PM EDTSevere Thunderstorm WarningGYXOxford25 min
Jul 15, 4:13 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec32 min
Jul 15, 4:27 PM EDTSevere Thunderstorm WarningGYXSomerset33 min
Jul 15, 4:52 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec, Sagadahoc23 min
Jul 15, 5:01 PM EDTSevere Thunderstorm WarningGYXYork59 min
Jul 15, 5:17 PM EDTSevere Thunderstorm WarningGYXCumberland58 min
Jul 15, 5:23 PM EDTSevere Thunderstorm WarningGYXKennebec, Lincoln, Sagadahoc52 min
Jul 15, 6:05 PM EDTSpecial Marine WarningGYX55 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.